Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Morristown, TN

March 21, 2017Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 5:21 PM CDT for Marion County, Tennessee. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 5:21 PM CDT (22:21 UTC)
Expired
Mar 21, 2017, 6:15 PM CDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 5:30 PM CDTTSTM WND DMGWhitwell, TNPOWER LINES DOWN ACROSS THE COUNTY,BUT MAINLY NEAR AND NORTH OF WHITWELL, ALSO ROOF DAMAGE AT A HOUSE IN NEW HOPE
Mar 21, 5:30 PM CDTTSTM WND DMGWhitwell, TNPOWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 2:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS54 KMRX 212221
SVRMRX
TNC115-212315-
/O.NEW.KMRX.SV.W.0029.170321T2221Z-170321T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
521 PM CDT TUE MAR 21 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Marion County in eastern Tennessee...

* Until 615 PM CDT

* At 520 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Manchester to 9 miles southwest of
  Cowan to 8 miles south of Huntland, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
  Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard
  S.p., Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks
  Gap S.p., Sequatchie Cave, New Hope and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3524 8585 3524 8582 3522 8574 3524 8569
      3529 8571 3532 8556 3527 8549 3526 8544
      3522 8540 3518 8539 3511 8539 3509 8536
      3505 8538 3504 8541 3500 8543 3498 8548
      3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2220Z 289DEG 41KT 3538 8609 3505 8611 3493 8626 

HAIL...1.00IN
WIND...70MPH
 
$$

05/MA
2 follow-up statements
888 
WWUS54 KMRX 212237
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
537 PM CDT TUE MAR 21 2017

TNC115-212315-
/O.CON.KMRX.SV.W.0029.000000T0000Z-170321T2315Z/
Marion TN-
537 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MARION COUNTY...

At 536 PM CDT, severe thunderstorms were located along a line
extending from near Monteagle to 8 miles north of Stevenson to near
Skyline, moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3524 8585 3524 8582 3522 8574 3524 8569
      3529 8571 3532 8556 3527 8549 3526 8544
      3522 8540 3518 8539 3511 8539 3509 8536
      3505 8538 3504 8541 3500 8543 3498 8548
      3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2236Z 288DEG 46KT 3530 8587 3499 8589 3486 8610 

HAIL...1.00IN
WIND...70MPH
 
$$

Moulton
894 
WWUS54 KMRX 212259
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
559 PM CDT TUE MAR 21 2017

TNC115-212315-
/O.CON.KMRX.SV.W.0029.000000T0000Z-170321T2315Z/
Marion TN-
559 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MARION COUNTY...

At 558 PM CDT, severe thunderstorms were located along a line
extending from near Tracy City to near Trenton to near Ider, moving
east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3524 8585 3524 8582 3522 8574 3524 8569
      3529 8571 3532 8556 3527 8549 3526 8544
      3522 8540 3518 8539 3511 8539 3509 8536
      3505 8538 3504 8541 3500 8543 3498 8548
      3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2258Z 284DEG 50KT 3521 8569 3493 8553 3475 8561 

HAIL...1.00IN
WIND...70MPH
 
$$

Moulton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:21 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 21, 2:21 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EDT Tue Mar 21 2017

.SHORT TERM (This Evening through Wednesday)...HRRR model
continues to show confidence in an area of convection moving east
southeast across the area late this afternoon/early evening,
mainly along and south of interstate 40. Strong 300 mb jet over
the Ohio Valley will place east Tenessee under the favored Right
entrance region of the jet. This forcing with increasing
instability will produce severe thunderstorms. The dry air in the
mid-levels (DCAPE up to 1200 J/kg and DCP values near 3) combined
with good hail CAPE (values near 1000 J/kg and SHIP up to 2.5)
will set the stage for damaging winds and large hail.

Main threat remains over southeast Tennessee and southwest North
Carolina. Timeframe for severe weather is between 20-23Z. Give the
hail/wind parameters, hail sizes up to Golfball size and wind
speeds to 70 mph are possible.

Forcing will move east of the area this evening with only showers
anticipated by 03z, then dissipated around 06Z. Afterwards, plenty
of the dry air to clear sky out for Wednesday morning.

Severe thunderstorm Watch will be out soon.

.LONG TERM (Wednesday Night through Tuesday)...
Long term starts out dry as slow moving cold front finally pushes
through the area. Models are in fair agreement that the boundary,
just south of the area will continue to slightly elevate pcpn
chances over far SE TN and all of our SW NC counties through
Thursday.

Middle level ridge amplifies across the area Friday into Saturday
with daytime highs climbing about 10 degrees above normal by
Saturday. Models are in fair agreement on the strength and location
of the next low pressure system Saturday and Sunday, although ECMWF
is a bit more progressive with the frontal boundary pushing it
through the area by Sunday evening while the GFS is much slower.
Current POP fcst is a blend of both solutions which brings in higher
POP by Saturday afternoon and holds onto those POPs until overnight
Sunday. Based on current models and ensemble fcsts, suspect greatest
pcpn chances will likely be on Sunday.

A secondary system begins to move into the area pretty quickly
behind the weekend system on Monday. Once again models remain in
fair agreement on the track of low center and associated cold front
with our area falling under a broad area of low pressure out ahead
of the front and continued chance for showers and maybe a
thunderstorm Monday and Tuesday as the front seems to stall across
the area late in the period. With steady low level warm advection,
area will likely see daytime high temperatures remain at about 10
degrees above normal for the early part of the new work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  64  43  58 /  80  10  10  20
Knoxville McGhee Tyson Airport, TN  46  59  39  57 /  70   0  10  10
Oak Ridge, TN                       45  59  40  60 /  70   0  10  10
Tri Cities Airport, TN              41  56  30  58 /  30   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 2:25 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.

The main time-frame for severe weather will be between 4 and 8 pm
ET.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 21, 4:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NW CLEVELAND          35.22N 84.92W
03/21/2017  E1.75 INCH       BRADLEY            TN   PUBLIC

            GOLF BALL SIZE HAIL

&&

MBLACK
Local storm report, Mar 21, 5:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CLEVELAND               35.18N 84.87W
03/21/2017  E1.75 INCH       BRADLEY            TN   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN DOWNTOWN CLEVELAND

&&

MBLACK
Local storm report, Mar 21, 5:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CLEVELAND               35.18N 84.87W
03/21/2017  E2.00 INCH       BRADLEY            TN   PUBLIC

            LIME SIZE OR ABOUT 2 INCH HAIL

0530 PM     HAIL             DECATUR                 35.53N 84.79W
03/21/2017  E0.88 INCH       MEIGS              TN   911 CALL CENTER

            NICKLE SIZE HAIL NEAR DECATUR

&&

MBLACK
Local storm report, Mar 21, 5:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CLEVELAND               35.18N 84.87W
03/21/2017  E2.00 INCH       BRADLEY            TN   AMATEUR RADIO

            2 INCH HAIL REPORTED BY AMATEUR RADIO OPERATOR

&&

MBLACK
Special weather statement, Mar 21, 5:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
612 PM EDT TUE MAR 21 2017

TNZ067-068-085-086-212300-
Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN-
612 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON...
NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND SOUTH CENTRAL ROANE
COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Philadelphia, Paint Rock, Tellico
Village and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3561 8463 3574 8459 3574 8424 3547 8431
TIME...MOT...LOC 2212Z 281DEG 10KT 3566 8454

05/MA
Special weather statement, Mar 21, 5:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
618 PM EDT TUE MAR 21 2017

TNZ084-085-099>102-212300-
West Polk TN-East Polk TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
618 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTHWESTERN MEIGS...
WESTERN POLK...SOUTHERN MCMINN AND EAST CENTRAL HAMILTON COUNTIES
UNTIL 700 PM EDT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Charleston to near
Cleveland. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cleveland, Athens, Benton, Etowah, Charleston, South Cleveland, East
Cleveland, Wildwood Lake, Englewood, Calhoun, Riceville, Waterville,
Conasauga, Big Frog Mountain, Hillsview, Parksville, Hopewell,
Reliance, Archville and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3499 8474 3512 8507 3545 8496 3544 8494
      3544 8492 3546 8490 3541 8443 3540 8441
      3532 8443 3529 8450 3527 8445 3499 8452
TIME...MOT...LOC 2218Z 287DEG 16KT 3538 8485 3516 8490

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:39 PM CDTSpecial Weather StatementMRXBledsoe, Marion, Rhea, Sequatchie51 min
Mar 21, 3:15 PM CDTSpecial Weather StatementMRXBradley45 min
Mar 21, 3:29 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs61 min
Mar 21, 3:58 PM CDTSpecial Weather StatementMRXMeigs47 min
Mar 21, 4:10 PM CDTSevere Thunderstorm WarningMRXBradley39 min
Mar 21, 4:20 PM CDTSevere Thunderstorm WarningMRXMcMinn, Meigs19 min
Mar 21, 4:21 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton, Meigs3 hr
Mar 21, 4:30 PM CDTSevere Thunderstorm WarningMRXPolk60 min
Mar 21, 5:12 PM CDTSpecial Weather StatementMRXLoudon48 min
Mar 21, 5:18 PM CDTSpecial Weather StatementMRXBradley, McMinn, Polk42 min
Mar 21, 5:27 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie48 min
Mar 21, 5:29 PM CDTAreal Flood AdvisoryMRXPolk3 hr
Mar 21, 5:35 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk55 min
Mar 21, 5:38 PM CDTSpecial Weather StatementMRXLoudon, Roane52 min
Mar 21, 5:39 PM CDTSevere Thunderstorm WarningMRXLoudon, Roane66 min
Mar 21, 5:50 PM CDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea55 min
Mar 21, 5:53 PM CDTSevere Thunderstorm WarningMRXLoudon46 min
Mar 21, 5:55 PM CDTSevere Thunderstorm WarningMRXAnderson, Knox52 min
Mar 21, 6:08 PM CDTSevere Thunderstorm WarningMRXBlount, Knox67 min
Mar 21, 6:23 PM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk46 min
Mar 21, 6:33 PM CDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier42 min
Mar 21, 6:38 PM CDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs3 hr
Mar 21, 6:42 PM CDTAreal Flood AdvisoryMRXLoudon, Roane3 hr
Mar 21, 6:45 PM CDTSevere Thunderstorm WarningMRXMonroe43 min
Mar 21, 6:55 PM CDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.